Kentucky, 2009Damaging Winds and Strong Wind in Kentucky, February 27, 2009
February 27, 2009 · NWS JKL · 17 events in 10 counties and zones
A strong cold front moving across the area, combined with very strong winds just a few thousand feet above the ground, resulted in the development of severe thunderstorms across Eastern Kentucky during the early morning hours of February 27th. Numerous downed trees were reported throughout the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across the area, combined with very strong winds just a few thousand feet above the ground, resulted in the development of severe thunderstorms across Eastern Kentucky during the early morning hours of February 27th. Numerous downed trees were reported throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 27, 3:27 AM EST, 53 minutes earlier.
Area forecast discussion, Feb 27, 3:27 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EST FRI FEB 27 2009
.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE ROLLER COASTER RIDE OF MODEL RUNS CONTINUES UNABATED FOR THIS
WEEKEND. THE MODELS CAN NOT QUITE GET SETTLED ON THE UPPER LOW
PHASING AND THE ASSOCIATED TRACK OF THE SURFACE LOW. WENT WITH GFS
THROUGH FRIDAY NIGHT AND THEN WENT WITH A BLEND OF THE ECMWF AND NAM
FOR SATURDAY THROUGH SUNDAY.
THE LONG AWAITED COLD FRONT IS FINALLY MOVING TOWARD THE AREA. IT
APPEARS THAT MOST OF THE PRECIPITATION AND THUNDER ACTIVITY IS PRE
FRONTAL AND IS BEING FUELED BY A HEALTHY LOW LEVEL JET. THE LEADING
EDGE OF THE BAND OF HEAVIER PRECIPITATION SHOULD BE ARRIVING AT THE
BORDER OF THE FORECAST AREA BETWEEN 6 AND 7 AM AND WILL TAKE ABOUT 5
TO 6 HOURS TO MOVE ACROSS EASTERN KENTUCKY. THE SCATTERED
THUNDERSTORMS WHICH WILL ACCOMPANY THIS LINE NEED TO BE CLOSELY
MONITORED TO SEE IF THEY ARE ABLE TO MIX DOWN THE MUCH HIGHER
VELOCITY AIR ALOFT. RIGHT NOW...AM EXPECTING PEAK GUSTS IN THE 45 TO
55 MPH RANGE...WITH OTHERS MOSTLY IN THE 35 TO 45 MPH RANGE. THE
ACTUAL FRONT WILL BE ABOUT 1 TO 3 HOURS BEHIND THE BAND OF HEAVIER
PRECIPITATION AND WILL USHER IN SOME COLD AIR FROM BEHIND THE FRONT.
WHEN A FRONTAL WAVE DEVELOPS TO THE SOUTHEAST...WITH THE COLD AIR IN
PLACE...WILL CREATE AN IDEAL ENVIRONMENT FOR SNOW ON SATURDAY AND
ESPECIALLY ON SATURDAY NIGHT. IF A DEFORMATION ZONE FORMS TO FOCUS
THE SNOW FALL...THIS COULD BE A SIGNIFICANT SNOW FALL EVENT. DUE TO
THE UNCERTAINTY OF THE TRACK AND THE MODEL INCONSISTENCIES...WILL
HOLD OFF ISSUING A SNOW ADVISORY AT THIS TIME. THE CURRENT BEST GUESS
WOULD BE FOR 1 TO 2 INCHES OF SNOWFALL ACROSS MOST OF THE AREA...WITH
SOME ISOLATED LOCATIONS GETTING 3 BEFORE IT STOPS ON SUNDAY NIGHT.
.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/...UPDATED
THE LONG TERM PERIOD STARTS OUT WITH A STORM SYSTEM TO OUR
SOUTHEAST. A CLOSED H5 LOW SHOULD BE MOVING ALONG THE EAST COAST
THROUGH TUESDAY...WITH DEEP EAST COAST TROUGHING REMAINING THROUGH
MUCH OF THE WEEK. THE MODELS ARE IN GENERAL AGREEMENT WITH THE
PATTERN...WITH SOME RELATIVELY SMALL DIFFERENCES IN THE DETAILS.
MODELS HAVE DRIED THINGS OUT A LITTLE FASTER SUNDAY EVENING...SO
REMOVED POPS FROM SUNDAY NIGHT. THINGS SHOULD BE COLD AND DRY
MONDAY. UNDERCUT GUIDANCE SOME WITH WHAT SHOULD BE SOME SNOW COVER
IN PLACE FROM THE WEEKEND. A WEAK UPPER DISTURBANCE DROPS SOUTHEAST
ACROSS THE AREA LATE MONDAY NIGHT INTO TUESDAY...WITH AN INCREASE IN
CLOUDS. MOISTURE LOOKS TO BE TOO SHALLOW FOR ANY MEASURABLE PRECIP
ATTM. HIGH PRESSURE BUILDS BACK IN FOR WEDNESDAY AND THURSDAY...WITH
A GRADUAL WARMING TREND. A WARM FRONT MAY APPROACH LATE THURSDAY...
BUT KEPT THINGS DRY FOR NOW...WITH THE BEST CHANCE FOR PRECIP BEING
AFTER THE END OF THE FORECAST PERIOD.
&&
.AVIATION.../06Z TO 06Z/
THE PRIMARY CONCERN FOR THE TAF PERIOD WILL BE THE APPROACH OF A
STRONG COLD TOWARDS DAWN. THERE MAY BE SOME ISOLATED TO SCATTERED
SHOWERS MOVING ACROSS THE AREA IN THE PREDAWN HOURS...HOWEVER THE
MAIN LINE OF STORMS SHOULD BE MOVING ACROSS THE AREA THIS MORNING
AFTER 12Z. THE BEST CHANCE FOR THUNDERSTORMS AND THE BULK OF THE
RAINFALL WILL BE PRE FRONTAL AND WILL BE FUELED BY THE STRONG LOW
LEVEL JET. STORMS WILL BE GENERALLY SCATTERED. THE BIG WIND SHIFT
WILL COME AFTER THE MAIN BAND OF PRECIPITATION HAS MOVED THROUGH THE
AREA. THE LOW CLOUDS SHOULD HANG IN AFTER THE FRONTAL PASSAGE
THROUGH THE END OF THE TAF PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ
LONG TERM...WJM
AVIATION...JJ
Hazardous weather outlook, Feb 26, 9:27 PM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
927 PM EST THU FEB 26 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
927 PM EST THU FEB 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SOUTH WINDS WILL INCREASE TONIGHT WITH OCCASIONAL WIND GUSTS OF 35
TO 40 MPH. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE TONIGHT...MAINLY
IN AREAS NORTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY AS A STRONG COLD FRONT MOVES ACROSS
THE AREA. SOME OF THE STORMS MAY CONTAIN WIND GUSTS OF 40 MPH.
A MIX OF RAIN AND SNOW IS POSSIBLE ON SATURDAY WHICH WILL THEN TURN
TO ALL SNOW SATURDAY NIGHT...WITH SNOW POSSIBLE INTO SUNDAY EVENING.
SOME SNOW ACCUMULATION IS EXPECTED...ALTHOUGH AT THIS TIME IT IS TOO
EARLY TO DETERMINE HOW MUCH SNOW WILL OCCUR. THE WEEKEND WEATHER
SITUATION SHOULD BE MONITORED CLOSELY. THE PATH AND STRENGTH OF A
STORM SYSTEM FORECAST TO DEVELOP IN THE SOUTHEAST UNITED STATES WILL
DETERMINE THE TYPE AND AMOUNT OF PRECIPITATION THAT OCCURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RAY/SBH
Strong Wind, Leslie
- When
- February 27, 4:20 AM EST to 4:25 AM EST
- Where
- Leslie forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
A tree was down and blocking Ky Hwy 406 in Stinnett.
Strong Wind, Leslie
- When
- February 27, 4:20 AM EST to 4:25 AM EST
- Where
- Leslie forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
A tree is down and blocking Ky Hwy 421 in Asher.
Thunderstorm Wind, Bath
- When
- February 27, 5:15 AM EST to 5:20 AM EST
- Where
- Bath County, Sharpsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.200, -83.930
Two large trees had to be removed from roadways.
Thunderstorm Wind, Montgomery
- When
- February 27, 5:24 AM EST to 5:29 AM EST
- Where
- Montgomery County, 3 mi WSW of Levee
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.953, -83.981
Small limbs had to be removed from the intersection of Kidville Road and Nest Egg Road.
Thunderstorm Wind, Montgomery
- When
- February 27, 5:24 AM EST to 5:29 AM EST
- Where
- Montgomery County, 2 mi E of Mt Sterling
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.050, -83.913
A large tree had to be removed from Osborne Road near Mt. Sterling.
Thunderstorm Wind, Powell
- When
- February 27, 5:52 AM EST to 5:57 AM EST
- Where
- Powell County, 4 mi E of Stanton
- Measured
- 2 kt (2 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.850, -83.797
A county official observed large limbs down along Cane Creek Road.
Thunderstorm Wind, Lee
- When
- February 27, 6:25 AM EST to 6:30 AM EST
- Where
- Lee County, St Helens
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.580, -83.650
A couple of trees were down on Highway 2016.
Thunderstorm Wind, Pulaski
- When
- February 27, 6:28 AM EST to 6:33 AM EST
- Where
- Pulaski County, Mt Victory
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -84.380
A tree was blown down on Highway 192 about 12 miles east of Somerset.
Thunderstorm Wind, Harlan
- When
- February 27, 6:29 AM EST to 6:34 AM EST
- Where
- Harlan County, Bledsoe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.920, -83.370
Two trees were blown down by thunderstorm wind gusts on Highway 221 west.
Thunderstorm Wind, Breathitt
- When
- February 27, 6:30 AM EST to 6:35 AM EST
- Where
- Breathitt County, Guerrant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.500, -83.500
Two trees were blown down by thunderstorm wind gusts at the intersection of 2469 and Highland Road.
Thunderstorm Wind, Pulaski
- When
- February 27, 6:30 AM EST to 6:35 AM EST
- Where
- Pulaski County, 12 mi E of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.100, -84.382
Two trees were blown down by thunderstorm wind gusts on Highway 192.
Thunderstorm Wind, Laurel
- When
- February 27, 6:45 AM EST to 6:50 AM EST
- Where
- Laurel County, East Bernstadt
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.180, -84.120
One tree was blown down near Highway 30.
Strong Wind, Harlan
- When
- February 27, 6:50 AM EST to 6:55 AM EST
- Where
- Harlan forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
One tree was blown down by thunderstorm wind gusts on Highway 522 in Putney.
Thunderstorm Wind, Powell
- When
- February 27, 6:52 AM EST to 6:57 AM EST
- Where
- Powell County, 4 mi E of Stanton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 37.850, -83.797
Large limbs were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Whitley
- When
- February 27, 7:05 AM EST to 7:10 AM EST
- Where
- Whitley County, 5 mi N of Williamsburg
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.802, -84.170
A tree was blown down on Becks Creek Road.
Thunderstorm Wind, Whitley
- When
- February 27, 7:05 AM EST to 7:10 AM EST
- Where
- Whitley County, 2 mi NW of Corbin
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.971, -84.126
A couple of trees were blown down near Highway 1223 on Campbell Road.
Thunderstorm Wind, Leslie
- When
- February 27, 7:45 AM EST to 7:50 AM EST
- Where
- Leslie County, Stinnett
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 37.100, -83.380
Two trees were blown down by thunderstorm wind gusts on Highway 406. Two more trees were blown down on Highway 421.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20093 deaths · 1 event
- Tornadoes and Flash Flooding in Alabama, February 27 to 28, 20093 injured · $1.2 million · EF2 · 30 events
- Tornado and Flash Flooding in Mississippi, February 27 to 28, 2009$2.3 million · EF0 · 37 events
- Damaging Winds in Kentucky, February 27, 20092 injured · $300,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, February 27, 2009$37,000 · 1 in hail · 3 events
- Strong Wind in Colorado, February 27, 20091 injured · $20,000 · 1 event
- Damaging Winds in Kentucky, February 27, 200961 kt wind · 11 events
- High Wind in New Mexico, February 27, 200956 kt wind · 6 events
- Strong Wind in New Jersey, February 27, 2009$9,000 · 5 events
- Hail in Arkansas, February 27, 2009$10,000 · 1.75 in hail · 5 events
- Heavy Snow in Nebraska, February 27, 20094 events
- Heavy Snow in South Dakota, February 27, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152994, 152995, 152996, 152991, 152992, 152993, 152999, 153000, 153001, 153002, 153003, 153004, 153005, 153006, 153007, 153008, 153009.